Colorado, 2019

Blizzard and High Wind in Colorado, March 13 to 14, 2019

March 13 to 14, 2019 · NWS BOU · 11 events in 11 counties and zones

A rapidly intensifying storm system or bomb cyclone brought hurricane strength winds to the northeast plains of Colorado, along with moderate to heavy snowfall. Peak wind gusts ranged from 60 to 80 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A rapidly intensifying storm system or bomb cyclone brought hurricane strength winds to the northeast plains of Colorado, along with moderate to heavy snowfall. Peak wind gusts ranged from 60 to 80 mph. Thundersnow produced snowfall rates up to 3 inches per hour just west of Denver. Two records were established at Denver International Airport. A record non-thunderstorm wind gust of 80 mph broke the previous record of 63 mph set in Match 13, 2009. A record low sea level pressure of 979.01 MB broke the previous record of 979.9 MB set on February 25, 1998. Snowfall amounts ranged from 2 to 6 inches near the base of the foothills, with up to 20 inches in the mountains and foothills. Along the Palmer Divide east of I-25 and the northeast plains of Colorado, storm totals ranged from 4 to 10 inches.

Widespread outages, multi-vehicle accidents and road closures prompted the governor to declare a state of emergency which activated the Colorado National Guard to assist state and local authorities in rescuing hundreds of stranded motorists. Disaster declarations included the following counties and cities: Adams, Arapahoe, Douglas, Elbert counties, as well as the city of Aurora. Multiple accidents included a 100-car pileup on Interstate 25, from MM 285 to the WY border; with another 100-car accident south of Denver toward Monument. A state trooper was struck and killed on Interstate 76. He was at the scene of a vehicle off the road near Roggen when another car lost control and struck him. Road closures included: Interstate 70 from Denver Airport to Limon, and from Golden to Idaho Springs; I-25 from South Denver to Monument Hill; I-76 closed from northeast Denver to Nebraska.

Nearly 1400 flights in and out of Denver International Airport that were canceled due to the blizzard. Five thousand passengers were stranded at the airport. The number of people who lost power during the storm totaled 445,000. Xcel energy called over 500 employees work to restore power with additional 300 out-of-state workers on their way to assist. Approximately 85,000 people, mostly in the Denver area, were without electricity the following day. At least 335 vehicles were stuck and abandoned on Interstate 25 near Larkspur. In Denver, 250 vehicles were abandoned during the storm. School buses were used to rescue stranded drivers. At least 33 public school districts were closed on the 13 and 14th. Warming centers and shelters opened area wide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 13, 8:59 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 13, 8:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
959 AM MDT Wed Mar 13 2019

.UPDATE...
Issued at 934 AM MDT Wed Mar 13 2019

Powerful winter storm remains on track with intensifying low
pressure over southeast Colorado. The mix of rain and snow
continues over the Front Range with a complete changeover
occuring many places near the foothills and over the i-25 urban
corridor. Boulder is one of the last places that is still mainly
rain but that will change as well by 11 am. Seen a few lightning
strikes in the past hour east of Denver with heavier convective
snow expected over I-25 corridor to start 10-11 am and continuing
through the afternoon. Snowfall rates up to 2 inches per hour a
good bet with the heavier snow. Road conditions expected to
deteriorate during the afternoon hours with expected road closures
especially east of I-25 with near zero visibilities and wind gusts
from 60-80 mph.  No changes to current hilites.

&&

.SHORT TERM...(Today and tonight)
Issued at 354 AM MDT Wed Mar 13 2019

The general scenario for today's intense winter storm hasn't
changed. Main changes with this package were to consider the
impressive lift this morning over the north central Colorado
mountains through midday, in addition to considerable upslope on
north and northeast facing slopes from midday through this
afternoon. This requires issuance of warnings for most of this
area. The mountains of Larimer county look really favorable for
heavy snow this morning as the northerly flow develops and the
best QG lift pivots over that area. By later today really strong
downslope northwest winds should produce blizzard conditions over
much of Larimer county. Surrounding mountain areas will have the
strong lift for a long enough period, with some question about how
much wind will mix down in areas west of the Front Range.

For the lower elevations, the northerly flow is starting to
develop just east of the mountains. This is on schedule or perhaps
an hour or two early. The precip should develop nicely, but the
air is still a little warm for a quick changeover, so we will
likely be in the mid 30s with either rain or snow for several
hours. This is pretty much as expected, so we won't change the
timing of our warnings on the plains. Only change here was to add
Fort Collins/Loveland to the blizzard warning area, as it looks
good enough in the cities and will be much worse on I-25 going
north from there.

Model consensus continues to be for slightly higher snow amounts
on the plains and with increasing confidence in the snow pattern,
we blended in the latest NAM/GFS precip. This gives an extra inch
or two in the heavier snow areas, and hits the northern mountains
much better than what we had. We also blended in the latest wind
guidance which wasn't much different other than being sharper with
the initial surge of wind near the mountains late this morning. We
also added a bit more wind to the high country. Models are showing
a fierce east/west gradient at 700 mb and it's hard to know how
they're handling the terrain interaction. There's also potential
for some mountain wave action, though in northerly flow this
mostly affects uninhabited areas. The Fairplay area and perhaps
Georgetown could get a taste of that this afternoon. Didn't want
to leave South Park out as they'll get some of the synoptic scale
lift this morning, then pretty good wind this afternoon blowing
around whatever snow they pick up. It may be marginal, but the
area most likely to have a bad combination is the busy US 285
corridor, so an advisory seems appropriate for that area today as
well.

Snow goes away from northwest to southeast this evening, left the
previous forecast alone for this. Winds will continue to cause
lots of drifting on the plains through the night though.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM MDT Wed Mar 13 2019

The cyclone that affects Colorado on Wednesday will move
northeastward toward the Great Lakes on Thursday. At 12Z Thursday
this system will be vertically stacked over Omaha with northwest
flow throughout the troposphere over the eastern plains of
Colorado. While this system will be weakening, it will still
produce strong winds of up to 55 mph across the eastern plains
Thursday morning. These winds will continue to blow snow around on
the ground along with light lingering snow showers across the
eastern plains. With the reduced visibility and hazardous travel
conditions, the blizzard warning for the eastern plains will
continue until 18Z Thursday. Meanwhile, the northwesterly flow
will continue to produce snow showers in the mountains with the
I-70 corridor mountains seeing light to moderate snow Thursday
morning. To account for the lingering snow, the Winter Storm
Warning will continue for the mountains around the I-70 corridor
until 18Z Thursday. All other highlights will have ended before
12Z Thursday as the threats will have ended elsewhere.

Beyond Thursday, there will be a much quieter weather pattern that
takes shape across Colorado which may be a breathe of fresh air
for many people. Longwave ridging will develop over the Northwest
US with a moisture-starved shortwave over the Gulf of California.
A confluent mid to upper level pattern over Colorado will mean
subsident and dry conditions Friday through Sunday. There is
considerable disagreement in the models for the next shortwave
that moves southeastward out of western Canada late Monday and
into Tuesday. This system will not have much moisture associated
with it but may be able to produce snow showers in the mountains.
Temperatures will see a slow warming trend into the beginning of
next week but temperatures will still be below normal throughout
the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 934 AM MDT Wed Mar 13 2019

Conditions deteriorating quickly as precip has turned to all snow
and heavier bands of snow will be pushing westward over local
terminals between 10 am and 11 am. Winds also up to 50kt at KDEN
and be on the increase at APA. BJC winds will be slightly less. A
slow improvement by early this evening and then snow completely
ending by midnight with decreasing winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until noon MDT Thursday for COZ042-044>046-
048>051.

Blizzard Warning until 6 AM MDT Thursday for COZ031-033-035.

Winter Storm Warning until noon MDT Thursday for COZ034.

Winter Storm Warning until 9 PM MDT this evening for COZ032.

Blizzard Warning until midnight MDT tonight for COZ030.

Winter Storm Warning until midnight MDT tonight for COZ036-039.

Blizzard Warning until midnight MDT tonight for COZ038-040-041-
043.

Winter Weather Advisory until 9 PM MDT this evening for COZ037.

High Wind Warning until 6 AM MDT Thursday for COZ047.

&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, Mar 13, 9:14 AM MST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1014 AM MDT Wed Mar 13 2019

COZ030>051-141615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1014 AM MDT Wed Mar 13 2019

...BLIZZARD CONDITIONS FROM DENVER NORTH AND EAST...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A strong winter storm will spread heavy snow and very strong
winds across the the eastern plains and much of the northern
mountains by midday. The snow will be heaviest during the day
today with snowfall rates up to 2 inches in one hour or less,
with the strongest winds this afternoon and evening. The plains
east of Interstate 25 will have 6 to 12 inches of snow with wind
gusts of 60 to 80 mph. Areas along and west of I-25 will have less
wind and snow, but could still have near blizzard conditions for
a while during the afternoon.

Mountain areas near the Wyoming border will also have heavy snow
and windy conditions. There will likely also be a period of heavy
snow from Park county north to Grand county and over the Front
Range foothills during the morning. The snow in the mountains will
diminish in the late afternoon or evening, though some snow will
continue over the higher mountains. Snow accumulations in the
mountains will range from 4-12 inches in most places, with up to
20 inches in the higher mountains north of Berthoud Pass. Wind
gusts of 40-60 mph will be likely in the mountains this afternoon,
with gusts up to 80 mph in Larimer county.

The snow will gradually end from northwest to southeast during the
night tonight. However, strong winds will continue on the plains
overnight and blizzard conditions will likely persist. There will
likely still be significant drifting snow over eastern parts of
the plains much of the day on Thursday, so road closures may be
slow to clear behind the storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds with gusts up to 55 mph across the eastern plains will
continue through much of the day Thursday with blowing snow
making travel conditions hazardous. The Blizzard Warning will
continue through noon Thursday for the eastern plains. By the
afternoon, winds and blowing snow will lessen as travel conditions
will begin to improve.

There will be much quieter weather Friday through Sunday with dry
conditions and below normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated through this storm with
snowfall and high winds.

In the hours before

Local storm report, Mar 13, 7:41 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
841 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             2 E ESTES PARK          40.38N 105.48W
03/13/2019  M3.5 INCH        LARIMER            CO   TRAINED SPOTTER

0822 AM     SNOW             4 S BROOKVALE           39.57N 105.40W
03/13/2019  M3.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0808 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
03/13/2019  M5.2 INCH        SUMMIT             CO   TRAINED SPOTTER

0800 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
03/13/2019  M4.7 INCH        BOULDER            CO   TRAINED SPOTTER

0639 AM     NON-TSTM WND GST 4 S GLEN HAVEN          40.39N 105.42W
03/13/2019  M92 MPH          LARIMER            CO   PUBLIC

&&
Local storm report, Mar 13, 7:58 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
858 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             1 N GENESEE             39.70N 105.28W
03/13/2019  M3.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

0834 AM     SNOW             2 E ESTES PARK          40.38N 105.48W
03/13/2019  M3.5 INCH        LARIMER            CO   TRAINED SPOTTER

0822 AM     SNOW             4 S BROOKVALE           39.57N 105.40W
03/13/2019  M3.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0808 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
03/13/2019  M5.2 INCH        SUMMIT             CO   TRAINED SPOTTER

0800 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
03/13/2019  M4.7 INCH        BOULDER            CO   TRAINED SPOTTER

0639 AM     NON-TSTM WND GST 4 S GLEN HAVEN          40.39N 105.42W
03/13/2019  M92 MPH          LARIMER            CO   PUBLIC

&&
Local storm report, Mar 13, 8:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
903 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             4 NE NEDERLAND          39.99N 105.45W
03/13/2019  M5.0 INCH        BOULDER            CO   TRAINED SPOTTER

0835 AM     SNOW             1 N GENESEE             39.70N 105.28W
03/13/2019  M3.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

0834 AM     SNOW             2 E ESTES PARK          40.38N 105.48W
03/13/2019  M3.5 INCH        LARIMER            CO   TRAINED SPOTTER

0822 AM     SNOW             4 S BROOKVALE           39.57N 105.40W
03/13/2019  M3.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0808 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
03/13/2019  M5.2 INCH        SUMMIT             CO   TRAINED SPOTTER

0800 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
03/13/2019  M4.7 INCH        BOULDER            CO   TRAINED SPOTTER

0639 AM     NON-TSTM WND GST 4 S GLEN HAVEN          40.39N 105.42W
03/13/2019  M92 MPH          LARIMER            CO   PUBLIC

&&
Local storm report, Mar 13, 9:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1024 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             2 E ESTES PARK          40.38N 105.48W
03/13/2019  M6.0 INCH        LARIMER            CO   TRAINED SPOTTER

0948 AM     SNOW             4 SE PINECLIFFE         39.88N 105.39W
03/13/2019  M6.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0934 AM     SNOW             3 N SHAFFERS CROSSING   39.51N 105.36W
03/13/2019  M5.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0858 AM     SNOW             4 NE NEDERLAND          39.99N 105.45W
03/13/2019  M5.0 INCH        BOULDER            CO   TRAINED SPOTTER

0835 AM     SNOW             1 N GENESEE             39.70N 105.28W
03/13/2019  M3.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

0822 AM     SNOW             4 S BROOKVALE           39.57N 105.40W
03/13/2019  M3.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0808 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
03/13/2019  M5.2 INCH        SUMMIT             CO   TRAINED SPOTTER

0800 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
03/13/2019  M4.7 INCH        BOULDER            CO   TRAINED SPOTTER

0639 AM     NON-TSTM WND GST 4 S GLEN HAVEN          40.39N 105.42W
03/13/2019  M92 MPH          LARIMER            CO   PUBLIC

&&
Local storm report, Mar 13, 9:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             3 NE ASPEN SPRINGS      39.87N 105.46W
03/13/2019  M8.0 INCH        GILPIN             CO   TRAINED SPOTTER

1035 AM     SNOW             1 N GENESEE             39.70N 105.28W
03/13/2019  M6.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

1031 AM     SNOW             1 S CRESCENT VILLAGE    39.91N 105.34W
03/13/2019  M7.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

1030 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
03/13/2019  M9.6 INCH        BOULDER            CO   TRAINED SPOTTER

1010 AM     SNOW             2 E ESTES PARK          40.38N 105.48W
03/13/2019  M6.0 INCH        LARIMER            CO   TRAINED SPOTTER

0948 AM     SNOW             4 SE PINECLIFFE         39.88N 105.39W
03/13/2019  M6.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0934 AM     SNOW             3 N SHAFFERS CROSSING   39.51N 105.36W
03/13/2019  M5.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0858 AM     SNOW             4 NE NEDERLAND          39.99N 105.45W
03/13/2019  M5.0 INCH        BOULDER            CO   TRAINED SPOTTER

0822 AM     SNOW             4 S BROOKVALE           39.57N 105.40W
03/13/2019  M3.0 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0808 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
03/13/2019  M5.2 INCH        SUMMIT             CO   TRAINED SPOTTER

0639 AM     NON-TSTM WND GST 4 S GLEN HAVEN          40.39N 105.42W
03/13/2019  M92 MPH          LARIMER            CO   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 1 high wind. Local standard time, as filed.

Blizzard, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 13, 10:00 AM MST to 11:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Blizzard, C & S Weld County

When
March 13, 10:00 AM MST to 11:00 PM MST
Where
C & S Weld County forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, Ne Weld County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Ne Weld County forecast zone
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, Morgan County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Morgan County forecast zone
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Logan County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Logan County forecast zone
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Blizzard, Washington County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Washington County forecast zone
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Blizzard, Sedgwick County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Blizzard, Phillips County

When
March 13, 11:00 AM MST to March 14, 11:00 AM MST
Where
Phillips County forecast zone
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 13, 11:00 AM MST to March 14, 5:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, C & S Weld County2019-03-1352MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801195, 801196, 801197, 801199, 801210, 801211, 801212, 801213, 801214, 801215, 801216.